MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WOLVERINE CORONARY CUTTING BALLOON; CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING

BOSTON SCIENTIFIC CORPORATION WOLVERINE CORONARY CUTTING BALLOON; CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING
Model Number 3855
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/11/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a balloon rupture had occurred.A percutaneous coronary intervention was being performed on a 99% stenosed lesion in the proximal portion of the right coronary artery.The 15mm x 3.5mm wolverine coronary cutting balloon ruptured on the first inflation after three seconds at six atmospheres.The procedure was successfully completed with a another of the same device without further issue or patient injury.
 
Additional Manufacturer Narrative
Device returned to manufacturer: the wolverine coronary cutting balloon was returned and analysis was completed.A visual examination identified that the balloon was not folded which indicates that the balloon was subjected to positive pressure.Blood was identified within the balloon and lumen which is evidence of a device leak.The returned device was attached to a boston scientific encore inflation unit and positive pressure was applied in an attempt to inflate the balloon.The balloon could not be inflated due to the presence of solidified media that was present within the inflation lumen.The device was soaked in a water bath at a temperature of 37 degrees celsius to help soften the media before further inflation attempts were made.The device was removed from the bath and the balloon was again attached to an inflation device subjected to positive pressure, but the investigator was still unable to inflate the device.A microscopic examination identified a balloon pinhole located approximately 1mm proximal of the distal markerband.A microscopic examination identified damage to the tip.This type of damage is consistent with excessive force being applied to the device when attempting to cross a lesion.The markerbands and blades of the device were visually and microscopically examined, and no issues were noted with the device and all blades were present and fully bonded to the balloon material.A visual and tactile examination found the hypotube to be kinked at more than one location.This type of damage is consistent with excessive force being applied to the delivery system.
 
Event or Problem Description

Brand Name
WOLVERINE CORONARY CUTTING BALLOON
Common Device Name
CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key8571210
Report Number2134265-2019-04294
Device Sequence Number1537242
Product Code NWX
UDI-Device Identifier08714729888376
UDI-Public08714729888376
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
P950020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2021
Device Model Number3855
Device Catalogue Number3855
Device Lot Number0023459587
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2019
Initial Date Received by Manufacturer 04/12/2019
Supplement Date Received by Manufacturer06/04/2019
Initial Report FDA Received Date05/01/2019
Supplement Report FDA Received Date06/28/2019
Patient Sequence Number1